What is anaphylactic shock?
When exposed to something they’re allergic to, some people experience a potentially life-threatening reaction called anaphylaxis. As a result, their immune system releases chemicals that flood the body. This can lead to anaphylactic shock.
When your body goes into anaphylactic shock, your blood pressure suddenly drops and your airways narrow, possibly blocking normal breathing.
This condition is dangerous. If it isn’t treated immediately, it can result in serious complications and even be fatal.
What are the symptoms of anaphylactic shock?
You will experience symptoms of anaphylaxis before anaphylactic shock sets in.
These symptoms shouldn’t be ignored. They include:
- skin reactions such as hives, flushed skin, or pale skin
- suddenly feeling too warm
- feeling like you have a lump in your throat or difficulty swallowing
- nausea, vomiting, or diarrhea
- abdominal pain
- a weak and rapid pulse
- runny nose and sneezing
- swollen tongue or lips
- wheezing or difficulty breathing
- a sense that something is wrong with your body
- tingling hands, feet, mouth, or scalp
If you think you’re experiencing anaphylaxis, seek medical attention immediately. You should also be aware of the symptoms of anaphylactic shock. These symptoms include:
What are the causes and risk factors of anaphylaxis?
Anaphylaxis is caused by an overreaction of your immune system to an allergen, or something your body is allergic to. In turn, anaphylaxis can result in anaphylactic shock.
Common triggers for anaphylaxis include:
- certain medications such as penicillin
- insect stings
- foods such as tree nuts, shellfish, milk, and eggs
- agents used in immunotherapy
In rare cases, exercise and aerobic activity such as running can trigger anaphylaxis.
Sometimes a cause for this reaction is never identified. This type of anaphylaxis is called idiopathic.
If you aren’t sure what’s triggering your allergy attacks, your doctor may order an allergy test to look for what’s causing them.
Risk factors for severe anaphylaxis and anaphylactic shock include:
What are the complications of anaphylactic shock?
Anaphylactic shock is extremely serious. It can block your airways and prevent you from breathing. It can also stop your heart. This is due to the decrease in blood pressure that prevents the heart from receiving enough oxygen.
This can contribute to potential complications such as:
- brain damage
- kidney failure
- cardiogenic shock, a condition that causes your heart to not pump enough blood for your body
- arrhythmias, a heartbeat that is either too fast or too slow
- heart attacks
In some cases, you will experience a worsening of pre-existing medical conditions.
This is especially true for conditions of the respiratory system. For example, if you have COPD, you may experience a lack of oxygen that can quickly do irreversible damage to the lungs.
Anaphylactic shock can also permanently worsen symptoms in people with multiple sclerosis.
The sooner you get treatment for anaphylactic shock, the fewer complications you’re likely to experience.
What to do in cases of anaphylactic shock?
If you’re experiencing severe anaphylaxis, seek emergency care immediately.
If you have an epinephrine auto-injector (EpiPen), use it at the onset of your symptoms. Don’t try to take any type of oral medication if you’re having difficulty breathing.
Even if you seem better after you use the EpiPen, you must still get medical attention. There is a significant risk of the reaction coming back as soon as the medication wears off.
If anaphylactic shock is occurring because of an insect sting, remove the stinger if possible. Use a plastic card, such as a credit card. Press the card against the skin, slide it upward toward the stinger, and flick the card up once underneath it.
Don’t squeeze the stinger, as this can release more venom.
If someone appears to be going into anaphylactic shock, call 911 and then:
- Get them into a comfortable position and elevate their legs. This keeps blood flowing to the vital organs.
- If they have an EpiPen, administer it immediately.
- Give them CPR if they aren’t breathing until the emergency medical team arrives.
How is anaphylactic shock treated?
The first step for treating anaphylactic shock will likely be injecting epinephrine (adrenaline) immediately. This can reduce the severity of the allergic reaction.
At the hospital, you may receive cortisone and antihistamines intravenously. These help reduce inflammation in the air passages, improving the ability to breathe. Your doctor may give you beta-agonists such as albuterol to make breathing easier.
You may also receive supplemental oxygen to help your body get the oxygen it needs.
Any complications you’ve developed as a result of anaphylactic shock will also be treated.
What is the outlook for anaphylactic shock?
Anaphylactic shock can be extremely dangerous, even fatal. It’s an immediate medical emergency. Recovery will depend on how quickly you get help.
If you’re at risk for anaphylaxis, work with your doctor to come up with an emergency plan.
Long term, you may be prescribed antihistamines or other allergy medication to reduce the likelihood or severity of future attacks. You should always take the allergy medications prescribed to you by your doctor and consult them before stopping.
Your doctor may suggest carrying an EpiPen in case of a future attack. They may also help you identify what caused the reaction so you can avoid triggers in the future.